Alert archive / Arizona / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 24, NWS Tucson, AZ

July 13, 2017Cochise County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 13, 2017, 5:43 PM MST for Cochise County, Arizona. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 5:43 PM MST (00:43 UTC)
Expired
Jul 13, 2017, 6:45 PM MST
In force
62 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 6:20 PM MSTTSTM WND DMG3 Ne Ramsey Canyon Pres, AZSPOTTER REPORTED DAMAGE TO THE ROOF OF A BUILDING SOUTH OF SIERRA VISTA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2017-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2017-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -55 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
2798 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-55 m²/s²
0-3 km storm-relative helicity
-41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WUUS55 KTWC 140043
SVRTWC
AZC003-140145-
/O.NEW.KTWC.SV.W.0024.170714T0043Z-170714T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
543 PM MST THU JUL 13 2017

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...

* Until 645 PM MST

* At 542 PM MST, a severe thunderstorm was located 10 miles north of 
  Bisbee, moving southwest at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. Storms may be preceded by 
           damaging outflow winds.

* Locations impacted include...
  Sierra Vista, Douglas, Bisbee, Tombstone, Palominas, Charleston, 
  Nicksville, Bisbee-Douglas Airport, Mcneal, Hereford, Naco, 
  Pirtleville and Elfrida.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3152 11039 3185 11000 3180 10958 3133 10954
      3133 11007
TIME...MOT...LOC 0042Z 025DEG 19KT 3168 10992 

HAIL...1.00IN
WIND...60MPH
 
$$

Meyer
1 follow-up statement
087 
WWUS55 KTWC 140129
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
629 PM MST THU JUL 13 2017

AZC003-140145-
/O.CON.KTWC.SV.W.0024.000000T0000Z-170714T0145Z/
Cochise-
629 PM MST THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR SOUTHWESTERN COCHISE COUNTY...

At 629 PM MST, a severe thunderstorm was located 9 miles west of
Bisbee, moving southwest at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Sierra Vista, Douglas, Bisbee, Sierra Vista Southeast, Tombstone,
Palominas, Charleston, Nicksville, Bisbee-Douglas Airport, Hereford,
Naco, Junction Of Highways 80 And 90 and Pirtleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3152 11039 3177 11009 3153 10956 3133 10954
      3133 11007
TIME...MOT...LOC 0129Z 025DEG 19KT 3145 11004 

HAIL...1.00IN
WIND...60MPH
 
$$

French

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 12:48 PM MST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 13, 12:48 PM MST, 4 hours 55 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
1248 PM MST Thu Jul 13 2017

.SYNOPSIS...Expect scattered mainly afternoon and evening
thunderstorms through next week. Some thunderstorms will produce
locally heavy rainfall and very strong winds. As a result of the
storms, daily high temperatures will mostly be close to seasonal
normals.

&&

.DISCUSSION...Active day shaping up with convection already
developing off to the east as anticipated. Current surface temperature
and dewpoint from KTUS plugged into the morning sounding gives CIN of
-26 and a CAPE of 2500 J/kg with no other adjustments. Definitely
 primed and ready.

As mentioned earlier, convective allowing models all pretty much
develop thunderstorms east and south of Tucson and push them to the
west with time with a shot off the Rim again this evening, with the
Tucson metro area getting in on the action, likely 5-7 pm. That is
beginning to play out with the early development so confidence is
pretty good at this time. Also may very well end up with a late night
convective complex across Pinal and central/western Pima as an extra
bonus. Beside the typical local flooding concerns with PWs as high as
we have, the shear environment will allow for the potential of local
severe level winds.

Friday will depend significantly on how quickly we clear out any
lingering cloudiness in order to reset the atmosphere. Better flow
aloft during the day but model soundings indicate less instability is
available although still good enough. All the ingredients are well
enough in place that SPC has us in a marginal risk category again.

Beyond that we remain in a rather good flow pattern with plenty of
moisture available for daily rounds of storms, and as is typical there
will be day to day differences to be dealt with. An additional
benefit with this pattern is that high temperatures will be held to
average or slightly below average levels.

&&

.AVIATION...Valid thru 14/23Z.
-SHRA/-TSRA will cont across SE AZ thru early Friday morning. Brief
gusts near 45 kts with the strongest TSRA. Otherwise, VFR conds with
surface winds swly to nwly 8-18 kts and gusts to 25 kts into early
this evening, then dropping to 12 kts or less overnight. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening thunderstorms will
prevail into the middle of next week. Expect brief strong, gusty
and erratic winds due to thunderstorm outflows. Otherwise, 20-
foot winds will generally be terrain driven at less than 15 mph.
Occasional gusts will occur during the afternoon hours due to
daytime heating. High temperatures will be close to seasonal
normals this week and increased moisture will result in moderate
relative humidity levels.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

PUBLIC...Cerniglia
AVIATION....Glueck
FIRE WEATHER...Glueck

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 13, 1:36 PM MST, 4 hours 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
136 PM MST THU JUL 13 2017

AZZ509-510-132115-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
136 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM COUNTY UNTIL 215
PM MST...

At 135 PM MST, Doppler radar was tracking a strong thunderstorm 19
miles northwest of Safford, moving southwest at 20 mph.

Wind gusts up to 50 mph will be possible with this storm along with
a period of heavy rain. Be prepared for a strong crosswind on
Highway 70.

Locations impacted include...
Pima and Fort Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3322 10995 3304 10966 3281 10988 3296 11019
TIME...MOT...LOC 2035Z 038DEG 22KT 3307 10986

Cerniglia
Special weather statement, Jul 13, 3:42 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Tucson AZ
342 PM MST THU JUL 13 2017

AZZ503-132330-
Upper Santa Cruz River and Altar Valleys including Nogales-
342 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA CRUZ COUNTY
UNTIL 430 PM MST...

At 340 PM MST, Doppler radar was tracking a strong thunderstorm near
Pena Blanca Lake, or 8 to 10 miles west of Nogales, moving west at
10 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain.

Locations impacted include...
Rio Rico west, Ruby and Pena Blanca Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

If on or near Pena Blanca Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3141 11133 3148 11136 3152 11105 3135 11098
      3133 11102 3133 11108
TIME...MOT...LOC 2240Z 071DEG 8KT 3141 11110

Meyer
Special weather statement, Jul 13, 3:43 PM MST, 2 hours before
Special Weather Statement
National Weather Service Tucson AZ
343 PM MST THU JUL 13 2017

AZZ508-509-132330-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-
343 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE AND
SOUTHEASTERN GREENLEE COUNTIES UNTIL 430 PM MST...

At 342 PM MST, National Weather Service meteorologists were tracking
a strong thunderstorm 10 miles northwest of Steins, NM or about 22
miles west of Lordsburg, NM moving southwest at 20 mph. This storm
will move into Arizona and affect Interstate 10 between San Simon
and the AZ/NM border.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
San Simon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3210 10905 3208 10919 3237 10938 3256 10905
TIME...MOT...LOC 2242Z 059DEG 15KT 3236 10909

French
Special weather statement, Jul 13, 4:19 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Tucson AZ
419 PM MST THU JUL 13 2017

AZZ508-512-140000-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
419 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
500 PM MST...

At 419 PM MST, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 14 miles southeast
of Bowie to 7 miles north of Willcox. Movement was southwest at 15
mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms.

Locations impacted include...
Willcox, Bowie, Cochise, Chiricahua National Monument, I-10 At
Milepost 355, San Simon and Kansas Settlement.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Areas of blowing dust may briefly reduce visibilities to near or
below 1 mile. If you encounter localized dense blowing dust, do not
drive into it if at all possible.

&&

LAT...LON 3191 10929 3212 11006 3242 10986 3226 10913
TIME...MOT...LOC 2319Z 031DEG 15KT 3223 10926 3237 10982

French
Special weather statement, Jul 13, 5:05 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Tucson AZ
505 PM MST THU JUL 13 2017

AZZ508-513-140100-
Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
505 PM MST THU JUL 13 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 600
PM MST...

At 504 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles southeast of Willcox, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sunizona and Pearce-Sunsites.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3211 10969 3201 10948 3169 10968 3183 10994
TIME...MOT...LOC 0004Z 031DEG 11KT 3200 10965

French

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 5:05 PM MSTSpecial Weather StatementTWCCochise55 min
Jul 13, 5:13 PM MSTSevere Thunderstorm WarningTWCCochise47 min
Jul 13, 5:25 PM MSTSevere Thunderstorm WarningTWCCochise, Pima50 min
Jul 13, 5:41 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 13, 6:00 PM MSTBlowing Dust AdvisoryTWCPima, Pinal2 hr
Jul 13, 6:00 PM MSTSevere Thunderstorm WarningTWCCochise, Pima45 min
Jul 13, 6:05 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 13, 6:13 PM MSTSpecial Weather StatementTWCGraham47 min
Jul 13, 6:36 PM MSTFlash Flood WarningTWCCochise114 min
Jul 13, 6:43 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz62 min
Jul 13, 6:47 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz33 min
Jul 13, 7:07 PM MSTSpecial Weather StatementTWC38 min
Jul 13, 7:10 PM MSTSevere Thunderstorm WarningTWCPima80 min
Jul 13, 7:40 PM MSTSpecial Weather StatementTWCSanta Cruz65 min
Jul 13, 7:43 PM MSTFlash Flood WarningTWCPima, Pinal2 hr
Jul 13, 7:56 PM MSTSpecial Weather StatementTWC49 min
Jul 13, 8:08 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 13, 8:32 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz43 min
Jul 13, 9:12 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz48 min
Jul 14, 3:55 PM MSTSpecial Weather StatementTWCGraham35 min
Jul 14, 4:38 PM MSTSpecial Weather StatementTWC37 min
Jul 14, 4:55 PM MSTSevere Thunderstorm WarningTWCPinal35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.